Hi, I've just been diagnosed with TN and read about all the bad things about this disease and I an scared. I am 44,female and a cyclist. I heard that exercise is a negative trigger,but I cannot live without my spinning and cycling, what now? Karin
This can be a scary diagnosis at first. The best thing you can do is educate yourself like you are doing by posting your question.
A good resource is the book "Striking Back".
One thing I've learned since being diagnosed, is that everyone is different and there are different triggers. Some people report that exercise actually helps release endorphins. Personally I did have to modify my exercise routine when I was on the medications because with high doses I sometimes got dizzy. But I continued to exercise, I just listened to my body and modified where needed. Always talk to your doctor and make sure there is not a medical reason for curtailing exercise.
Another item to share is that there are success stories. There are people who are pain-free and med-free. Never give up hope!
Thank you for the reply, I decided that this is not going to get me down, although I'm a little bit "teary" the last few days I am going on with my activeties. Midmornings and late afternoons is my sleepy time, is this normal? I never slept so strangely. Its like I'm in a deep dark sleep,but I know whats going on around me? What's scary for me is the dizzyness and the fact that I'm a cyclist is making it harder. Although we are spinning now in the winter,I don't know when we start cycling outdoors what will happen. And I feel real stupid sometimes, like in stumbling over my words and can't find the easy words. Is this normal?
Which medication are you on? All of the anticonvulsants can cause side effects, but some people report they get used to the drugs after a few weeks.
Be aware that the drugs used to treat TN can cause depression -- as if dealing with the diagnosis isn't depressing enough!
They can also make you drowsy. My doctor suggested I take a NoDoz with the daytime doses. But talk to your doctor, because caffeine can be a trigger for some people.
People describe a "brain fog" feeling. Personally this did happen to me too.
Be sure to discuss with your doctor all of the side effects you're experiencing. My doctor was able to give me coping mechanisms. We also had to deal with a bad batch of generic drugs which caused an increase in my dose and problems with memory lapses. I ended up on brand name drugs only because of this.
Another reason to keep your doctor informed is that there are a variety of drugs. Everyone reacts differently, one drug may be a better match for you than others. Some people take a "cocktail" of multiple drugs. I started on Gabapentin, which didn't work for me, then Tegretal which made me a zombie and didn't help the pain, until finally my 6th doctor gave me Trileptal which controlled the pain completely.
It's a learning experience to get the dosage level and timing of the doses correct.
Take it easy and let us know how it's going,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.